EconPapers    
Economics at your fingertips  
 

ARE THE COMMODITY CURRENCIES AN EXCEPTION TO THE RULE?

Chen Yu-Chin () and Kenneth Rogoff
Additional contact information
Chen Yu-Chin: Department of Economics, 338 Savery Hall, Box 353330, University of Washington, Seattle, WA, 98195-3330, USA

Global Journal of Economics (GJE), 2012, vol. 01, issue 01, 1-28

Abstract: This paper first confirms and extends findings in the previous literature that for major commodity exporters with market-based exchange rates, the world price of their primary commodity exports is an important and robust determinant for their real exchange rate values. However, despite inducing strong contemporaneous currency responses, commodity prices tell us little about subsequent exchange rate movements a quarter ahead. To further investigate real exchange rate predictability, we use Bayesian model averaging and least angle regression as mechanisms to address model uncertainty and select predictors. We show that while various combinations of macroeconomic fundamentals — including commodity prices at times — can help predict quarterly exchange rate changes, no single specification emerges as the clear winner across both countries and time periods.

Keywords: Exchange rates; commodity prices; nearly integrated regressors; model selection; forecasting; C53; F31; F47 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S2251361212500048
Access to full text is restricted to subscribers

Related works:
Working Paper: Are the Commodity Currencies an Exception to the Rule? (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:gjexxx:v:01:y:2012:i:01:n:s2251361212500048

Ordering information: This journal article can be ordered from

DOI: 10.1142/S2251361212500048

Access Statistics for this article

Global Journal of Economics (GJE) is currently edited by Kar-yiu Wong

More articles in Global Journal of Economics (GJE) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2025-03-20
Handle: RePEc:wsi:gjexxx:v:01:y:2012:i:01:n:s2251361212500048